Kentucky, 2020Flash Flood and Flood in Kentucky, July 29 to 30, 2020
July 29 to 30, 2020 · NWS PAH · 2 events in 2 counties and zones
Thunderstorms with locally heavy rain developed over western Kentucky on consecutive afternoons. The storms formed in response to daytime heating of a moist and unstable air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with locally heavy rain developed over western Kentucky on consecutive afternoons. The storms formed in response to daytime heating of a moist and unstable air mass. A southwest wind flow prevailed ahead of a cold front as it sagged southeast across Missouri and Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 29, 12:30 PM CST, 33 minutes earlier.
Area forecast discussion, Jul 29, 12:30 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
130 PM CDT Wed Jul 29 2020
.UPDATE...
Issued at 130 PM CDT Wed Jul 29 2020
Updated aviation discussion for 18Z TAFs.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CDT Wed Jul 29 2020
The potential for showers and thunderstorms continues to be the
primary focus in the short term, particularly late tonight into
Thursday evening, when heavy rain and localized flooding are
possible. Forecast confidence is fairly decent with the synoptic
scale features, but reduced by model differences in finer scale
details.
Over the next few days, a deepening upper level trough will
approach from the Plains. An east to west baroclinic zone will
become established across the forecast area. As waves of energy
stream ahead of the trough, at least a couple rounds of showers
and thunderstorms are expected through Thursday night. For today,
moisture advection on increasingly southerly flow will result in
the potential for scattered showers and thunderstorms by late
morning and afternoon, mainly across southeast Missouri, southern
Illinois, and western Kentucky. Slightly drier air and convective
inhibition should keep much of the Evansville tri-state area dry
through much of the day.
Tonight, the potential for more widespread showers and scattered
thunderstorms increases as the first band of energy approaches. A
noticeable increase in low level convergence (850 mb winds of 30
to 40 knots) feeding from the southern Plains into the Ozarks will
increase precipitable water values to as high as 2 to 2.5 inches
late tonight into Thursday morning, which is 2 to 3 standard
deviations above normal. As a result, the potential for heavy rain
and localized flooding will increase overnight into Thursday
morning.
A relative lull in the precipitation is expected to spread west
to east across the area later Thursday morning into the first part
of the afternoon. However, afternoon heating and it resultant
destabilization will likely yield the formation of scattered to
numerous showers and thunderstorms during the mid/late afternoon
and into the evening. Models differ on the amount of instability
Thursday afternoon. However, when paired with an indicated uptick
in deep layer shear, it could be enough to support the development
of at least a few strong to severe thunderstorms. Precipitation
efficiency will also be quite high, so any rain that falls will be
capable of producing localized flooding.
WPC continues to outlook southeast Missouri in a slight risk for
excessive rainfall late tonight, with the entire forecast area in
a slight risk Thursday and Thursday night. It is possible that a
Flash Flood Watch may be needed for at least a portion of the area
during that time. However, given model differences in placement
of the heaviest QPF and the more localized nature of anticipated
flooding, we opted to hold off on a Flash Flood Watch for the time
being.
.LONG TERM...(Friday through Tuesday)
Issued at 330 AM CDT Wed Jul 29 2020
Still a good deal of uncertainty in the medium range with regards to
the progression of a surface system across the forecast area Friday
through Saturday. 00Z GFS now seems to be a southern track outlier,
taking a low pressure and associated frontal system southeast
through the region much quicker Friday (possibly due to a faster
surging outflow boundary from overnight/early AM convection),
bringing it south into TN by afternoon. 00Z ECMWF/GEM hold the
system/surface boundary up along the OH River Valley all day and
into Fri night, bringing much higher chance for showers/sct
thunderstorms with locally heavy rainfall (precipitable water values
upward of 2 inches) and possibly a few stronger thunderstorms during
the afternoon and into the evening.
However, 00z model consensus seems to converge somewhat by 12z Sat,
becoming more progressive with this initial southern branch mid
level short wave, and pushing the frontal system south and east
quite a bit quicker than previous model runs have suggested. Remains
to be seen as to whether this could be a one time model run flip, or
a true trend toward a much calmer/drier weekend, esp along and
north/west of the OH River. Will back off the likely rain chances
for now over all except Pennyrile region of western KY, but will
leave chancy POPs in all areas for the time being.
A second mid level trof is then expected to dive southeast into the
mid MS River Valley early next week. While this is not currently
looking like a big rain-maker, it may end up being our best hope of
getting some less humid air into the region from the northwest
Monday/Tuesday time frame, with temps holding in the lower half of
the 80s during the day, and falling into the mid 60s or so during
the overnights.
&&
.AVIATION...
Issued at 130 PM CDT Wed Jul 29 2020
Outside of scattered showers and tstms this afternoon, mainly near
the MS River, and in parts of western KY, VFR conditions are
forecast in the near term. Tried to keep the tstm mention length
minimal in the western TAFS (KCGI/KPAH).
However, conditions are expected to deteriorate toward sunrise Thu
as a low pressure system, centered in the northern reaches of our
region, moves in from the west, bringing widespread rain at a
minimum (tstms possible but not certain). MVFR conditions will begin
to move in from the west near sunrise, followed quickly by IFR in
most locations, with cigs the primary driving factor. Winds will be
generally light southwesterly initially, going more southerly and
even easterly in southwestern IN and adjacent southern IL near the
low center beyond daybreak.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RJP
LONG TERM...GM
AVIATION...DB
Hazardous weather outlook, Jul 29, 3:33 AM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
433 AM CDT Wed Jul 29 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
433 AM CDT Wed Jul 29 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are possible today, mainly
from late morning into the afternoon, and primarily across
southeast Missouri, southern Illinois, an western Kentucky. The
chance of thunderstorms will spread northeast to encompass the
entire area by tonight. Lightning and locally heavy rain are the
main concerns. The heavy rain threat will increase late tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous thunderstorms are expected Thursday into
Thursday night. Lightning, locally heavy rain, and gusty winds
are the main concerns. A few strong to severe thunderstorms may
produce damaging wind gusts by Thursday afternoon and evening.
Scattered thunderstorms are forecast Friday and Saturday. Though
locally heavy rainfall looks to be the primary concern at this time,
a few stronger storms cannot be ruled out from mainly southeast
Missouri eastward across western Kentucky.
Isolated thunderstorms will still be possible over parts of the
region Sunday, but with much less heavy rain potential.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
RJP/GM
Flash Flood, McCracken
- When
- July 29, 1:03 PM CST to 3:00 PM CST
- Where
- McCracken County, 2 mi SE of Paducah to 2 mi N of Paducah
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.059, -88.604
Road closures were reported in the city of Paducah. At least a couple feet of water covered those roads. Nearby rain gages measured about three inches of rain in 45 minutes.
Flood, Christian
- When
- July 30, 12:43 PM CST to 1:30 PM CST
- Where
- Christian County, 2 mi N of Hopkinsville to 2 mi W of Hopkinsville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.879, -87.480
Minor street flooding was reported in Hopkinsville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, July 29 to 30, 20201 death · $13 million · 50 kt wind · 36 events
- Excessive Heat in Arizona, July 29 to 31, 20202 deaths · 9 events
- Tornado and Damaging Winds in New York, July 29, 2020$75,000 · EF0 · 27 events
- Damaging Winds in New York, July 29, 2020$55,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Kansas, July 29, 20201 in hail · 17 events
- Flash Flooding in Kansas, July 29, 202014 events
- Flash Flooding and Flooding in Missouri, July 29 to 31, 202012 events
- Flash Flooding in Nebraska, July 29, 20209 events
- Damaging Winds in Kansas, July 29 to 30, 202070 kt wind · 8 events
- Hail and Damaging Winds in Kansas, July 29, 20201.25 in hail · 7 events
- Flash Flooding and Heavy Rain in South Carolina, July 29, 2020$2,000 · 5 events
- Damaging Winds in Colorado, July 29, 202056 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905688, 905689.